Ice Storm, Stark
- When
- February 24, 8:00 AM CST to 11:30 PM CST
- Where
- Stark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
A strong winter storm lifted into the Midwest from the southern Plains on the 24th, bringing a wintry mix of precipitation to portions of central Illinois. Ice accumulations of one quarter to one inch were common.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong winter storm lifted into the Midwest from the southern Plains on the 24th, bringing a wintry mix of precipitation to portions of central Illinois. Ice accumulations of one quarter to one inch were common. The heaviest ice accumulations fell across Knox, Stark and Marshall counties where significant tree and power line damage occurred. Elsewhere, the ice was primarily a travel hazard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 24, 4:30 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 430 AM CST SAT FEB 24 2007 .DISCUSSION... LOTS OF ISSUES WERE ADDRESSED TODAY WITH ANOTHER MAJOR STORM SYSTEM AIMED AT THE MIDWEST THIS WEEKEND. MODELS CONTINUE SLOWER AND FURTHER SOUTH POSITION OF DEEP LOW PRESSURE TRACK AND COOLER TREND OVER CENTRAL IL WHICH PUTS NORTHERN AREAS AT RISK OF FREEZING RAIN AND SLEET LATER THIS MORNING/AFTERNOON AND POSSIBLY INTO THIS EVENING ESPECIALLY FROM I-74 NORTH. FLOOD WATCH WILL CONTINUE TODAY AND TONIGHT WITH HEAVY RAINS POSSIBLE THIS AFTERNOON AND EVENING. ADDRESSING STRONGER WINDS THIS AFTERNOON AND EVENING AND CLOSE TO WIND ADVISORY CRITERIA. SPC HAS GENERAL RISK OF THUNDER ACROSS CENTRAL AND SOUTHERN IL WITH SLIGHT RISK OF SEVERE STORMS SSW OF IL OVER SW HALF OF MO. GFS APPEARS MORE PROGRESSIVE WITH EXITING STRONG LOW PRESSURE SUNDAY NIGHT AS IT WEAKENS. .SHORT TERM...TODAY THROUGH MONDAY 10Z/4 AM SURFACE MAP SHOWS 989 MB LOW PRESSURE DEEPENING OVER FAR SE CO WITH A WARM FRONT EXTENDING INTO SW MO/TN. 1039 MB CANADIAN HIGH PRESSURE WAS OVER HUDSON BAY AND RIDGING SOUTH ACROSSS THE OHIO VALLEY. EAST BREEZES OVER IL BETWEEN THESE WX SYSTEMS OVER IL HAS ADVECTED IN LOWER DEWPOINTS IN THE UPPER TEENS AND LOWER 20S ACROSS CENTRAL/SE IL. THE FREEZING LINE WAS JUST NE OF A MACOMB TO SPRINGFIELD TO LAWRENCEVILLE...WITH TEMPS 25 TO 30F NE OF THIS LINE AND LOW TO MID 30S SW. WIDESPREAD PRECIPITATION WAS OVER CENTRAL MO/IA WITH EMBEDDED THUNDERSTORMS FUELED BY 40 KNOT OR STRONGER SOUTHERLY LOW LEVEL JET. ALOFT A VERY STRONG 538 DM 500 MB CUTOFF LOW AND NEGATIVE TITLED TROF WAS OVER NORTHERN NM/TX BORDER AND NEAR THE CO/KS BORDER. DRIER AIR IN PLACE WILL NEED TO BE SATURATED BEFORE PRECIPITATING SO THIS WILL DELAY ONSET OF PRECIPITATION...AND MODELS MAY BE A BIT QUICK MOVING IN QPF THIS MORNING. THINKING THAT PRECIPITATION WILL MOVE INTO AREAS SW OF SPRINGFIELD AROUND 9 AM OR LATER...THEN NE TOWARD I-74 EARLY THIS AFTERNOON. FAR NE AREAS AROUND DANVILLE MAY BE LATE TODAY BEFORE PRECIPITATION MOVES IN. NOTICED NEW RUC MODELS IS EVEN SLOWER BRINGING IN QPF WITH ITS QPF SW OF A BLOOMINGTON TO LAWRENCEVILLE LINE BY 21Z/3 PM. AREAS ALONG AND NORTH OF A LEWISTOWN TO CHAMPAIGN LINE LOOK LIKE BEST AREA AT RISK FOR FREEZING RAIN AND SLEET BY AFTERNOON. ISSUED WINTER WX ADVISORY FOR THIS AREA LATE MORNING AND AFTERNOON AND MAY NEED TO BE EXTENDED INTO THIS EVENING AS LOW PRESSURE MOVES INTO EASTERN KS. SLEET ACCUMLUATIONS LESS THAN A HALF INCH AND ICE ACCUMLULATIONS LESS THAN A QUARTER INCH. HIGHER AMOUNTS POSSIBLE JUST NORTH OF ILX CWFA. FOLLOWED COOLER GUIDANCE HIGHS TODAY RANGING FROM MID 30S FROM I-74 NORTH TO MID 40S FROM JACKSONVILLE TO LAWRENCEVILLE SW. FORECAST SOUNDINGS SLOWLY WARM LATE TODAY AND INTO THIS EVENING WITH FREEZING RAIN/SLEET CHANGING TO RAIN IN NE AREAS. VERY TIGHT PRESSURE GRADIENT THIS AFTERNOON AND EVENING AND WINDS COULD APPROACH WIND ADVISORY CRITERIA WITH SUSTAINED AT 30 MPH AND GUSTS OF 40 TO 45 MPH. LOW PRESSURE MOVES INTO NORHTERN MO BY MIDNIGHT AND SWINGS OCCLUDED FRONT EAST THROUGH CENTRAL IL THIS EVENING WITH GOOD BET OF SHOWERS AND THUNDERSTORMS THEN GET DRY SLOTTED FOR A TIME OVERNIGHT. DEEP LOW PRESSURE MOVES INTO NORTHERN IL SUNDAY AFTERNOON AND COOLER AIR USHERS IN ON WEST BREEZES. OCCASIONAL RAIN AND SNOW SHOWERS NW OF LINCOLN RAIN GOOD CHANCE OF RAIN SHOWERS SE IL. SNOW ACCUMULATIONS LOOK LESS THAN A HALF INCH WITH TEMPS IN THE 30S. KEPT CHANCE OF LIGHT SNOW SHOWERS AROUND ON MON WITH LOW PRESSURE OVER SOUTHERN PARTS OF LAKE MI/LOWER MI AND IL IN CYCLONIC FLOW WITH LOW CLOUDS LINGER AT LEAST THROUGH MON NIGHT. COOLED HIGHS MON INTO MID TO UPPER 30S. .LONG TERM...TUESDAY THROUGH FRIDAY. PARTLY TO MOSTLY CLOUDY SKIES TUE AS WEAK HIGH PRESSURE SLOWLY MOVES IN BY TUE NIGHT WITH BETTER CLEARING THEN. THEN STORM SYSTEM LOOKS TO ARRIVE WED NIGHT/THU WITH MAINLY CHANCE OF RAIN WITH SNOW CHANCES MORE OVER NORTHERN IL. LITTLE OR NO CHANGES MADE TO EXTENDED FORECAST. && .HYDROLOGY... MANY AREAS IN CENTRAL AND SE IL HAVE SEEN A RELEASE OF WATER FROM THE MELTING SNOW PACK...AND DITCHES ARE ALREADY FULL OF WATER IN SEVERAL AREAS. THE RAINFALL RATES THIS AFTERNOON AND EVENING WILL LIKELY BE A QUARTER TO HALF INCH PER HOUR AND POSSIBLY MORE WITH THUNDERSTORMS. WITH THE GROUND FROZEN DOWN TO ABOUT 4 INCHES...RUNOFF WILL BE PROMINENT. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON. THE SNOW ON THE GROUND IN OUR CENTRAL CWA STILL HOLDS ABOUT A HALF INCH TO AN INCH OF WATER. THE RAIN WILL LIKELY MELT THE SNOW...CAUSING FLOODING PROBLEMS IN MANY AREAS. EVEN OUR SE CWA FROM I-70 SE..WHICH HAD LITTLE SNOW...HAS RIVERS NEAR FLOOD FROM RECENT RAINS. FEEL THERE IS ENOUGH POTENTIAL FOR CITY STREETS WITH CLOGGED DRAINS... AND RURAL STREAMS AND DITCHES... TO BECOME OVERWHELMED WITH RAIN AND MELTING SNOW. THAT A FLOOD WATCH CONTINUES FOR OUR WHOLE CWA FROM 9 AM TODAY THROUGH 6 AM SUNDAY MORNING. && .ILX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH 9 AM TODAY THROUGH 6 AM SUNDAY MORNING FOR ILZ027>031-036>038-040>057-061>063-066>068-071>073. WINTER WEATHER ADVISORY 9 AM THROUGH 6 PM TODAY FOR FULTON...KNOX...STARK...MARSHALL...WOODFORD...PEORIA... TAZEWELL...MCLEAN COUNTIES WINTER WEATHER ADVISORY NOON TO 6 PM TODAY FOR CHAMPAIGN AND VERMILION COUNTIES && HUETTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 612 AM CST SAT FEB 24 2007 ILZ027>031-036>038-251200- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 612 AM CST SAT FEB 24 2007 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE REGION TODAY. PRECIPITATION WITH THIS SYSTEM WILL START THIS MORNING AND COULD BEGIN AS A MIXTURE OF LIGHT FREEZING RAIN AND SLEET...ESPECIALLY ALONG AND NORTH OF A LEWISTOWN TO BLOOMINGTON LINE. ANY FREEZING PRECIPITATION WILL CHANGE TO ALL RAIN AROUND 6 PM...AS TEMPERATURES CLIMB ABOVE THE FREEZING MARK. THE RAIN WILL BECOME HEAVY AT TIMES SATURDAY AFTERNOON AND EVENING...BEFORE TAPERING OFF LATE SATURDAY NIGHT. BETWEEN 1 AND 2 INCHES OF RAIN IS ANTICIPATED. THE HEAVY RAIN...COMBINED WITH RECENT SNOW-MELT AND PARTIALLY FROZEN GROUND...COULD LEAD TO FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AS THE SYSTEM MOVES NORTHEAST...COLDER AIR WILL MOVE IN AND CHANGE THE PRECIPITATION TO ALL SNOW ON SUNDAY. ANY ACCUMULATION OF SNOW THAT OCCURS ON SUNDAY WILL BE MINIMAL...GENERALLY 1 INCH OR LESS. STAY TUNED TO LATER FORECASTS FOR UPDATED INFORMATION ON THIS DEVELOPING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ045-046-251200- CHAMPAIGN-VERMILION- 612 AM CST SAT FEB 24 2007 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE REGION TODAY. PRECIPITATION WITH THIS SYSTEM WILL START AROUND NOON AND COULD BEGIN AS A MIXTURE OF LIGHT FREEZING RAIN AND SLEET...ESPECIALLY ALONG AND NORTH OF A CHAMPAIGN TO DANVILLE LINE. ANY FREEZING PRECIPITATION WILL CHANGE TO ALL RAIN AROUND 6 PM...AS TEMPERATURES CLIMB ABOVE THE FREEZING MARK. THE RAIN WILL BECOME HEAVY AT TIMES SATURDAY AFTERNOON AND EVENING...BEFORE TAPERING OFF LATE SATURDAY NIGHT. BETWEEN 1 AND 2 INCHES OF RAIN IS ANTICIPATED. THE HEAVY RAIN...COMBINED WITH RECENT SNOW-MELT AND PARTIALLY FROZEN GROUND...COULD LEAD TO FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040>044-047>057-061>063-066>068-071>073-251200- CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD- MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY- 612 AM CST SAT FEB 24 2007 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE REGION ON SATURDAY... SPREADING RAIN ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE RAIN WILL BECOME HEAVY AT TIMES SATURDAY AFTERNOON AND EVENING...BEFORE TAPERING OFF LATE SATURDAY NIGHT. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. BETWEEN 1 AND 2 INCHES OF RAIN WILL FALL. THE HEAVY RAIN...COMBINED WITH RECENT SNOW-MELT AND PARTIALLY FROZEN GROUND...COULD LEAD TO FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AS THE SYSTEM MOVES NORTHEAST...COLDER AIR WILL MOVE IN AND CHANGE THE PRECIPITATION TO ALL SNOW BY SUNDAY. ANY ACCUMULATION OF SNOW THAT OCCURS ON SUNDAY WILL BE MINIMAL...GENERALLY LESS THAN 1 INCH. STAY TUNED TO LATER FORECASTS FOR UPDATED INFORMATION ON THIS DEVELOPING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. AUTEN
The national radar mosaic for the moment the first event began.
12 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15257, 15250, 15251, 15256, 15252, 15260, 15253, 15255, 15258, 15254, 15259, 15249.